By Topic

An analysis of the structure and complexity of nonlinear binary sequence generators

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

1 Author(s)

A method of analysis is presented for the class of binary sequence generators employing linear feedback shift registers with nonlinear feed-forward operations. This class is of special interest because the generators are capable of producing very long "unpredictable" sequences. The period of the sequence is determined by the linear feedback connections, and the portion of the total period needed to predict the remainder is determined by the nonlinear feed-forward operations. The linear feedback shift registers are represented in terms of the roots of their characteristic equations in a finite field, and it is shown that nonlinear operations inject additional roots into the representation. The number of roots required to represent a generator is a measure of its complexity, and is equal to the length (number of stages) of the shortest linear feedback shift register that produces the same sequence. The analysis procedure can be applied to any arbitrary combination of binary shift register generators, and is also applicable to the synthesis of complex generators having desired properties. Although the discussion in this paper is limited to binary sequences, the analysis is easily extended to similar devices that generate sequences with members in any finite field.

Published in:

IEEE Transactions on Information Theory  (Volume:22 ,  Issue: 6 )